Print Friendly, PDF & Email

Cushing’s Symptoms After Steroid Injections

Question: I had a series of steroid injections in my back. It’s been 3 months since the last injection and I’m getting more and more Cushing’s symptoms. Is there any treatment for injection induced Cushing’s? How long can I expect this to go on? Do I need to worry about becoming adrenal insufficient?

Answer: Steroid injections can certainly cause Cushing’s syndrome, and this effect is dependent on multiple factors, including the dose, number of injections, intervals between injections, and type of steroid (potency of the steroid). The number of injections that will cause Cushing’s syndrome is variable, as some people become symptomatic after only a few injections, whereas others see effects only after many injections. Unfortunately, the only treatment is to wait for the steroid effects to wear off, which may take weeks to months. And, depending on the dose and type of steroid, the adrenal glands may temporarily turn off leading to adrenal insufficiency, which, though usually temporary, may also last weeks to months. If someone has been receiving steroid injections, particularly if there are signs and symptoms of Cushing’s syndrome, then it may be worth consulting with an endocrinologist for further monitoring, including the consideration of short term steroid replacement therapy if there are symptoms of adrenal insufficiency, such as fatigue.

By Dr. Laurence Katznelson MD (Spring, 2008)

 

Sorry, comments are closed for this post.